Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 128, NWS Dodge City, KS

June 4, 2002Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2002, 4:08 AM CDT for Meade County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 4:08 AM CDT (09:08 UTC)
Expired
Jun 4, 2002, 5:15 AM CDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Meade County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:15 AM CDTHail 0.75Plains, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2163 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 040908
SVRDDC
KSC119-041015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
408 AM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEADE COUNTY IN SOUTHWEST KANSAS

* UNTIL 515 AM CDT

* AT 408 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTHWEST OF PLAINS CITY...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED
  MISSLER AT 420 AM CDT
  MEADE AT 430 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WIND UP TO 60 MILES AN HOUR,

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3746 10064 3701 10060 3702 10016 3745 10023

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 4, 3:00 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 AM CDT TUE JUN 4 2002

DAYS 1-2...

FORECAST CHALLENGES FOR THIS PACKAGE WILL BE PRECIPITATION CHANCES
AND TEMPERATURES.

UPPER AIR ANALYSIS THIS EVENING SHOWED A COUPLED JET PATTERN OVER
THE CENTRAL PLAINS WITH AREA FROM NORTHEAST COLORADO INTO NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA IN THE ZONE OF MAXIMUM LIFT.  MID
LEVEL BAROCLINIC ZONE WAS ALSO EVIDENT IN THE 700 MB ANALYSIS FROM
NORTHEAST NEBRASKA INTO EASTERN COLORADO. DECENT LOW AND MID LEVEL
MOISTURE WAS ALSO IN PLACE. SMALL WONDER THAT THIS AREA HAS SEEN
WIDESPREAD THUNDERSTORMS THROUGH A GOOD CHUNK OF THE EVENING.

THE LONG WAVE TROUGH THAT HAS BEEN ALONG THE WEST COAST FOR THE PAST
FEW DAYS IS NOW HEADING EAST PER WATER VAPOR IMAGERY.  ALSO, A FAST
MOVING SHORTWAVE TROUGH WAS RIDING UP THE EAST SIDE OF THE LW TROUGH
AND APPEARS TO BE HELPING KICK THE MCS OVER COLORADO AND NEBRASKA
OUT TO THE NORTHEAST.  A STRONGER SHORTWAVE WAS ALSO EVIDENT IN THE
IMAGERY OVER SOUTHEAST ARIZONA.  STARTING TO SEE SOME ENHANCEMENT ON
THE IR SAT LOOP OVER NEW MEXICO WITH THIS FEATURE.

AT THE SURFACE, THE FRONTAL BOUNDARY THAT HAD MOVED INTO SOUTHWEST
KANSAS EARLIER HAD BECOME STATIONARY FROM JUST NORTH OF KEHA AND
KLBL TO SOUTH OF KDDC AND KGBD.  06Z LAMP DATA AND SURFACE OBS
SHOWED 2-4 MB PRESSURE RISES EARLIER OVER EASTERN COLORADO AND
WESTERN KANSAS BUT THIS APPEARS TO BE SLACKENING OFF.  THE FRONT
SHOULD MAKE SOME MORE SOUTHWARD PROGRESSION BUT SHOULD GET HUNG UP
IN THE PANHANDLES TODAY AS THE NEXT SHORTWAVE TROUGH MOVES OUT.

CURRENT FORECAST FOR PRECIPITATION CHANCES LOOKS PRETTY GOOD AND
HAVE ONLY MADE A FEW SMALL ADJUSTMENTS. THINK WE WILL SEE A BREAK IN
PRECIPITATION EARLY TODAY AS THE LEADING SHORTWAVE MOVES PAST AND
THEN CHANCES WILL BE INCREASING AGAIN THIS AFTERNOON AS THE NEXT ONE
APPROACHES.  WILL CONTINUE CURRENT FORECAST OF HIGH CHANCE POPS
ACROSS THE AREA TODAY AND GO WITH LIKELY POPS TONIGHT OVER ALL BUT
THE NORTHEAST WHERE THE EFFECTS OF THE FRONTAL LIFT AND UPPER
DYNAMICS WILL BE THE LOWEST.  TEMPERATURES TODAY WILL DEPEND ON
WHERE AND HOW MUCH CLOUD COVER THERE WILL BE.  BASED ON
EXTRAPOLATING YESTERDAYS MAX TEMPS SOUTH BEHIND THE FRONT AND MODEL
SOUNDINGS, IT APPEARS THAT THE GOING FORECAST FOR HIGHS TODAY AROUND
70 IN MOST AREAS WITH AROUND 80 IN THE KP28 AREA STILL LOOKS GOOD.
TONIGHTS LOWS SHOULD FALL INTO THE LOWER 50S MOST AREAS WITH THE
SOUTHEAST BEING THE WARMEST.

ON WEDNESDAY THE UPPER TROUGH MOVES EAST OVER THE CENTRAL PLAINS
WITH THE SURFACE FRONT SLIDING FARTHER SOUTH.  THE ATMOSPHERE OVER
WESTERN KANSAS WILL BE DRYING OUT AS SUBSIDENCE MOVES IN SO THINK
PARTLY CLOUDY/MOSTLY SUNNY STILL LOOKS GOOD.  THERE IS AN OUTSIDE
CHANCE FOR SOME LINGERING SHOWERS IN THE SOUTHEAST PART OF THE CWA
IN THE MORNING BUT LOOKS LIKE BEST MEAN RH AND UVVS WILL BE TO THE
EAST AND SOUTH BY 12Z SO WILL LEAVE DRY FORECAST GOING IN THAT AREA.
WITH MORE INSOLATION ON WEDNESDAY HAVE BUMPED UP MAX TEMPERATURES A
CATEGORY OR SO ACROSS THE BOARD.

DAYS 3-7...

NO CHANGES PLANNED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   72  52  79  54 /  50  70   0   0
GCK   70  50  78  52 /  50  70   0   0
EHA   71  51  77  53 /  50  70   0   0
LBL   72  51  79  53 /  50  70   0   0
HYS   69  51  78  54 /  50  50   0   0
P28   80  58  78  57 /  40  80   0   0

.DDC...NONE.

GERARD/FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:18 AM CDTSevere Thunderstorm WarningDDCHaskell, Seward, Stevens57 min
Jun 4, 4:53 AM CDTSevere Thunderstorm WarningDDCClark62 min
Jun 4, 4:59 AM CDTSevere Thunderstorm WarningDDCSeward46 min
Jun 4, 5:06 AM CDTSevere Thunderstorm WarningDDCFord59 min
Jun 4, 5:49 AM CDTSevere Thunderstorm WarningDDCKiowa56 min
Jun 4, 6:04 AM CDTSevere Thunderstorm WarningDDCClark, Ford41 min
Jun 4, 6:09 AM CDTSevere Thunderstorm WarningDDCEdwards51 min
Jun 4, 8:16 AM CDTSevere Thunderstorm WarningDDCKiowa, Pratt44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.